WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Accidental Drug Overdose: 4 Signs to Look For

By John McGuire
Whether it’s due to illicit drugs or legal drugs, an accidental drug overdose can be deadly. Here are some of the signs of overdose you should know.

An overdose is when a person takes a greater than normal amount of a drug, resulting in harmful symptoms or death. Accidental drug overdose is the leading cause of death in the U.S. for people under 50, according to the Drug Policy Alliance. The chance of accidental drug overdose is high with illicit drugs because you never know the precise dose of the drug you are taking, but accidental overdose with legal drugs can also happen. Here, we discuss five important signs of a potential drug overdose. 

1. Cardiac Symptoms

A drug overdose can have significant effects on the heart. In fact, the American Heart Association reports that the opioid epidemic and opioid use disorder are significant causes of cardiac arrest and death in U.S. adults aged 25 to 64. The Association also notes that more than 15% of opioid overdose emergency medical service cases in 2016 involved cardiac arrest. 

Mayo Clinic reports that some of the signs of sudden cardiac arrest include:

  • Sudden collapse
  • Lack of a pulse
  • Breathing cessation
  • Loss of consciousness

The category of opioids includes prescription drugs as well as nonmedical and synthetic opioids that are normally reserved for hospital use, such as heroin and fentanyl. The American Heart Association also notes that those with opioid use disorder commonly mix these drugs with alcohol or other toxic substances, thereby increasing the risk of overdose. 

2. Breathing Disturbances

In terms of accidental overdose, opioids are highly dangerous because of their effect on breathing. Opioids cause a significant decrease in breathing rates, so much so that people can die from a lack of oxygen to the brain.

Opioids depress the breathing control center in the brain and decrease the respiratory drive. In the event of an overdose, this means the patient does not maintain adequate breathing even though their oxygen level is low,” Sai Medi, MD, a Hospitalist and Emergency Medicine expert in Denver, Colo., tells WebMD Connect to Care. 

Here are some signs of respiratory depression from opioid overdose, according to Mayo Clinic:

  • Slow or non-existent breathing
  • Loss of consciousness
  • Fingernails or lips that are blue or purple in appearance
  • Pinprick-sized pupils that do not respond to light

3. Liver Failure

The liver metabolizes many drugs, so acute liver failure is possible with an accidental drug overdose. In fact, Cedars-Sinai notes that excessive intake of acetaminophen causes the majority of acute liver failure cases. Additionally, the National Institute on Drug Abuse states that heroin, inhalants, and steroidsespecially when combined with alcoholcan also damage the liver.

Here are some signs of acute liver failure, according to Cedars-Sinai:

  • Diarrhea
  • Nausea 
  • Appetite loss
  • Fatigue
  • Pain in the right side of the body, just below the ribs

4. Kidney Failure

Kidney failure is a possible consequence of drug overdose. According to the National Institute on Drug Abuse, the drugs associated with direct or indirect kidney damage include heroin, inhalants, MDMA, and steroids. The National Kidney Foundation also reports that large amounts of over-the-counter pain medicines, such as aspirin or ibuprofen, can cause acute kidney damage.

Here are some signs of acute kidney failure, according to Mayo Clinic:

  • Decreased urine output
  • Fluid retention that can cause swelling in the legs
  • Shortness of breath
  • Fatigue
  • Confusion
  • Nausea
  • Irregular heartbeat

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.